Utah, 2024Winter Storm in Utah, February 6 to 7, 2024
February 6 to 7, 2024 · NWS GJT · 3 events in 3 counties and zones
Abundant moisture due to a significant Atmospheric River moved through the Four Corners into eastern Utah and southwest Colorado, favoring heavy snowfall for the southern slopes across the eastern Utah mountains and mountains of southwest and west-central Colorado as well as very strong winds above 11,000 feet. Warm air ahead of this system limited snow accumulations for the lower elevations.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abundant moisture due to a significant Atmospheric River moved through the Four Corners into eastern Utah and southwest Colorado, favoring heavy snowfall for the southern slopes across the eastern Utah mountains and mountains of southwest and west-central Colorado as well as very strong winds above 11,000 feet. Warm air ahead of this system limited snow accumulations for the lower elevations. The northern and central mountains also received moderate snow in the colder northwest flow portion of the event but not as much snow as the southern mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 6, 5:19 AM MST, 3 hours 41 minutes earlier. Its key messages:
- AR moisture will invade the region in earnest today through tomorrow setting the stage for widespread moderate to heavy precipitation rates this afternoon through Wednesday.
- The potential for this anomalous moisture feeding heavy snowfall rates as it is lifted over many of our mountain ranges is high with many winter storm warnings in effect.
- Travel will be impacted over mountain corridors...especially the high passes at times. Some high mountain roads may be able to stay snow free during the daytime hours through Wednesday.
- Unsettled and cool conditions continue through the end of the week and into much of the weekend period.
Area forecast discussion, Feb 6, 5:19 AM MST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
519 AM MST Tue Feb 6 2024
.KEY MESSAGES...
- AR moisture will invade the region in earnest today through
tomorrow setting the stage for widespread moderate to heavy
precipitation rates this afternoon through Wednesday.
- The potential for this anomalous moisture feeding heavy
snowfall rates as it is lifted over many of our mountain
ranges is high with many winter storm warnings in effect.
- Travel will be impacted over mountain corridors...especially
the high passes at times. Some high mountain roads may be able
to stay snow free during the daytime hours through Wednesday.
- Unsettled and cool conditions continue through the end of the
week and into much of the weekend period.
&&
.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 515 AM MST Tue Feb 6 2024
Satellite imagery shows the deep atmospheric river (AR) moisture
pushing northeast across Baja into the Desert Southwest with the
elongated trough extending from British Columbia south along the
Pacific Coast line to off the Southern California Coast. Models are
in good agreement with the imagery indicating they initialized and
are tracking well. This trough is starting to open up as it moves
inland today, pushing the AR east ahead of it. By noon we should see
impressive IVTs approaching 400 kg/m/s pushing into the Four Corners
area and north to the Uncompahgre Plateau with light rain showers
beginning below about 7500 feet and snow above this level. Through
the afternoon, moderate to heavy show will pick up over the southern
slopes of the Abajo and San Juan Mountains as the moves in overhead
providing upper level divergence to support convection. These heavy
snow showers will spread north to the Uncompahgre Plateau, the Grand
Mesa, the Tavaputs and the Roan Cliffs through Tuesday evening, and
to the West Elk mountains, Battlement Mesa and the Flat Tops
overnight as snow levels fall to about 6000 feet. Expect the
moderate to heavy snow showers to continue through Wednesday,
spreading into the Northern Colorado mountains Wednesday afternoon
and snow levels falling another 500 feet. The Uintas in northeast
Utah will see similar conditions with moderate to heavy snow picking
up through Tuesday afternoon and lasting through Wednesday morning
before tapering off as the upper-level convective support and the AR
moisture moves east out of the area. Strong winds gusting 35 to 50
mph over the higher terrain will accompany this system causing areas
of blowing snow and poor visibilities.
Winter Storm Warnings are in place beginning today at noon and
lasting through Thursday for the southwestern San Juan Mountains for
one to three feet of snow, and for the Uncompahgre Plateau, the
Abajos and the La Sals for 10 to 20 inches snow above 7500 feet.
Winter Storm Warnings are in place beginning today at 6 PM lasting
through Thursday for the Northwest San Juan Mountains for eight to
20 inches snow, for the Battlement and Grand Mesas for 10 to 24
inches snow, for the Uinta Mountains above 7500 feet for 10 to 20
inches snow, and for the Tavaputs and Roan Plateaus above 7500 for
eight to 18 inches snow.
Winter Storm Warnings are in place beginning tonight at 11 PM
lasting through Thursday for the Flat Tops and the West Elk and
Sawatch Mountains for eight to 18 inches snow.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Issued at 515 AM MST Tue Feb 6 2024
Although snowfall will continue Wednesday night, snowfall rates
begin to lessen a bit across the southern mountains as the trough
axis moves through and the flow shifts to the west and northwest
into Thursday morning, shifting the focus to the northern and
central Colorado mountains for heavier snowfall. QG forcing shows
some subsidence working in across the south as this trough lifts out
over the Front Range and into the Plains, taking some of that
remnant AR moisture with it. Some colder air does move in behind
this trough as H7 temps lower to -7C to -10C with favored west to
northwest orographic flow and more dynamic lift staying more across
the north, hence the increase in snowfall rates across the northwest
Colorado mountains. At this time, Winter Storm Warnings remain in
effect through 5 pm MST Thursday for the San Juans, Flattops, Grand
Mesa and West Elks/Sawatch Ranges. Winter Storm Watch was hoisted
with this forecast package for the Elkheads and Park Range through 5
pm MST Thursday as well, as amounts are teetering on the edge of
advisory or warning, so later shifts can reevaluate whether to go
advisory or warning here from a watch. One area that seems to not be
very favored is the Elks and Central Mountain valley zone, including
Vail and Vail Pass with storm total snowfall from Tuesday through
Thursday only in the 3 to 6 inch range as they tend to be shadowed
for the most part. Therefore, no highlights are in effect for COZ010
at this time.
A bit of a break or a significant lessening of rates occurs Thursday
evening into Friday morning before the next round of precipitation
arrives Friday afternoon, so those current end times of the winter
weather highlights appear reasonable. Another shortwave swings down
the base of the broad upper level trough and comes across the Four
Corners and Desert Southwest Friday afternoon and evening with
another piece moving through Saturday before the trough finally
exits to the east by Sunday morning, leaving northerly flow in its
wake. The bulk of the QG forcing moves through Arizona and New
Mexico, south of the Four Corners with both shortwaves, so snowfall
amounts with this set of unsettled weather Friday through Saturday
looks to amount to much less snowfall accumulation than our previous
AR (Atmospheric River) surges, with roughly 5 to 10 inches of
snowfall for the southern mountains and southwest facing slopes of
the central mountains. One difference between this Friday and
Saturday system though is that the airmass is much colder than the
AR events with H7 temps in the -10C to -14C range on average, so
favored dendritic snowfall with higher liquid to snow ratios (15 to
16:1 rather than 8 to 10:1). With the colder air and the southern
areas favored, potential exists for the southern foothills and
valleys to see better snowfall accumulations with this late week
piece. Additional highlights may be needed for this so will have to
wait and see.
Conditions dry out Sunday afternoon into early next week as a ridge
of high pressure tries to move in from the west but some weak
shortwaves look to move across the Pacific Northwest into the
northern Rockies, barely clipping our CWA, so will see how that
plays out. Temperatures late week into the weekend will be about 5
to 10 degrees below normal with a rebound Sunday into early next
week towards near to slightly below normal.
&&
.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 515 AM MST Tue Feb 6 2024
Ceilings fall through today with isolated to scattered snow
showers above 7500 feet and rain below over the Uinta Mountains
and over the southern areas this morning spreading into the
central Colorado mountains this afternoon and evening and into
the northern mountains overnight tonight. Expect ceilings and
visibilities below ILS breakpoints and possible MVFR to IFR
conditions as the showers move into the areas of the TAF sites.
Strong winds aloft will create Low- Level Wind Shear at many TAF
sites, and will mix down for gusty surface winds this afternoon
and may last through the night tonight.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Storm Warning from 6 PM this evening to noon MST
Thursday for COZ003.
Winter Storm Watch from Wednesday morning through Thursday
afternoon for COZ004.
Winter Storm Warning from 6 PM this evening to 5 PM MST
Thursday for COZ009-018.
Winter Storm Warning from 11 PM this evening to 5 PM MST
Thursday for COZ012-013.
Winter Storm Warning from noon today to noon MST Thursday for
COZ017.
Winter Storm Warning from noon today to 5 PM MST Thursday for
COZ019.
UT...Winter Storm Warning from 6 PM this evening to noon MST
Thursday for UTZ023-025.
Winter Storm Warning from noon today to noon MST Thursday for
UTZ028.
&&
SHORT TERM...DB
LONG TERM...MDA
AVIATION...DBHazardous weather outlook, Feb 6, 5:33 AM MST, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
533 AM MST Tue Feb 6 2024
COZ001>014-017>023-UTZ022>025-027>029-071245-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
533 AM MST Tue Feb 6 2024
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
A strong atmospheric river will bringing significant accumulations
of heavy wet snow to the mountains of eastern Utah and southwestern
Colorado today, spreading into the central and northern Colorado
mountains tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Heavy snow continues Wednesday across the region before diminishing
southwest to northeast Thursday. Snow levels will fall to the floor
of the lower valleys by Thursday that may bring winter driving
conditions to these area. Unsettled conditions continue Thursday
night and Friday before another storm rolls out of the northwest
bringing additional snow this weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
Winter Storm, Eastern Uinta Mountains
- When
- February 6, 9:00 AM MST to February 7, 8:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Generally 12 to 24 inches of snow fell across the area. Winds generally gusted 35 to 45 mph with peak gusts of 50 to 65 mph on February 7.
Winter Storm, Tavaputs Plateau
- When
- February 6, 10:00 AM MST to February 7, 7:00 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
About 24 inches of snow fell at East Willow Creek. Winds generally gusted in the 35 to 45 mph range with a peak gust of 46 mph at Upper P.R. Canyon RAWS.
Winter Storm, La Sal & Abajo Mountains
- When
- February 6, 12:00 PM MST to February 7, 11:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Generally 8 to 20 inches of snow fell across the area with up to 20 inches in the Abajo Mountains and 8 inches in the La Sal Mountains. Winds generally gusted 35 to 45 mph with peak gusts of 50 to 55 mph at La Sal Mountain.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow and Flooding in California, February 6 to 8, 20241 death · $25,000 · 56 kt wind · 16 events
- Heavy Snow in Utah, February 6 to 9, 2024$1.0 million · 7 events
- Flash Flooding and Debris Flows in Puerto Rico, February 6 to 8, 2024$193,000 · 30 events
- Winter Storm and High Wind in Arizona, February 6 to 7, 2024$25,000 · 56 kt wind · 6 events
- Heavy Snow in Colorado, February 6 to 9, 202417 events
- Winter Storm and Heavy Snow in Colorado, February 6 to 8, 202411 events
- Heavy Snow in Arizona, February 6 to 9, 20249 events
- Heavy Snow and Winter Weather in Montana, February 6 to 8, 20246 events
- Heavy Snow and High Wind in Nevada, February 6 to 9, 202462 kt wind · 6 events
- Heavy Snow and High Wind in New Mexico, February 6 to 8, 202458 kt wind · 4 events
- Heavy Snow in Wyoming, February 6 to 9, 20241 event
- Coastal Flood in Maryland, February 6, 20241 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1165818, 1165819, 1165820.